Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Wilmington, OH

August 7, 2018Carroll County, Gallatin County, Kentucky; Switzerland County, Indiana

NWS Wilmington, OH issued this special weather statement at Aug 7, 2018, 3:13 PM EDT for Carroll County, Gallatin County, Kentucky; Switzerland County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 3:13 PM EDT (19:13 UTC)
Expired
Aug 7, 2018, 3:45 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH

Counties Switzerland County, IN, Carroll County, KY, Gallatin County, KY

The radar

The Louisville radar (KLVX), 107 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS81 KILN 071913
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
313 PM EDT TUE AUG 7 2018
 
INZ080-KYZ089-090-094-095-071945-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-Grant KY-
313 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SWITZERLAND...CARROLL...
NORTHWESTERN GRANT...NORTHWESTERN OWEN AND GALLATIN COUNTIES UNTIL
345 PM EDT...

At 312 PM EDT, radar indicated a strong thunderstorm near Vevay, 
moving east at 40 mph. Additional strong thunderstorms are located 
near Madison, also moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Carrollton, Vevay, Warsaw, Owenton, Florence, Kentucky Speedway,
Pleasant, Glencoe, Fairview, Ghent, Sanders, Sparta, Worthville,
Prestonville, Center Square, Braytown, Langstaff and Wheatley.

This includes I-71 in Kentucky between mile markers 39 and 66.
 
Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3869 8520 3891 8520 3890 8498
      3876 8473 3855 8477 3854 8501 3855 8500
      3857 8504 3857 8507 3860 8508 3858 8521
      3863 8523 3873 8533 3874 8533
TIME...MOT...LOC 1912Z 261DEG 34KT 3868 8504 

$$

Hatzos

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:43 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 7, 1:43 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
143 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Showers and thunderstorms will be possible today into Wednesday
as a weak cold front pushes slowly southeast across the area. A
somewhat drier airmass will settle into the region for Thursday.
However, the chance for showers and thunderstorms will return
for the weekend as an upper level disturbance moves across the
Great Lakes.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Precipitation associated with an MCV across Indiana continues to
diminish and looking at cloud temperatures expect this trend to
continue. Cloud cover and light precipitation associated with
this feature will move across western and northwestern portions
of the forecast area over the next few hours.

Meanwhile there are a lot more breaks in the clouds across
eastern and especially southeastern portions of the forecast
area. With the boundary from the MCV and the heating of the day,
expect southern and central into eastern portions of the
forecast area to have the higher likelihood of convective
activity today and the subsequent potential for severe storms.

In addition to the severe threat for damaging winds and isolated
hail, precipitable water values are rather high later today and
therefore there is also the heavy rain potential as well.
Expect the highest temperatures today to be across southern and
eastern portions of the region where there will be more daytime
heating.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The cold front will continue to push very slowly southeast
across our area tonight and through the day on Wednesday. Some
residual thunderstorm activity may linger into this evening.
Will then continue with a chance of thunderstorms through
tonight as the southwesterly low level jet out ahead of the
front will nose up into our area through the night. The chance
for thunderstorms will continue into Wednesday as we destabilize
once again through the afternoon. Would expect the best chance
for pcpn to be across our southeast along and ahead of the
front, with decreasing pops from the northwest through the day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
At the beginning of the long term period, S/W energy will be
ejecting away from the Ohio Valley, with any lingering convection in
the area expected to taper off by the overnight period. Went close
to guidance for lows ranging from the lower 60s in the north to the
mid/upper 60s towards the Ohio River and points south.

By Thursday afternoon, another S/W centered over the Missouri Valley
will be tracking east toward the southern Ohio Valley, with strung
out energy being pulled east into Kentucky. Although not an overly
potent feature, this should provide enough weak forcing to
re-initiate convection during peak heating hours, mainly near
and south of the Ohio River Thursday afternoon. Any activity
will be working without much in the way of shear -- so it should
be more airmass driven and disorganized/chaotic in nature.
Additionally, activity should be mainly diurnally-driven, so
would anticipate a downward trend in activity towards sunset and
beyond.

Again did not stray too far from guidance for highs, which will
generally be in the mid-80s area-wide Thursday.

As the S/W progresses east across Kentucky on Friday, more daytime
showers and storms will be possible, especially as more upper level
energy dives south into the Ohio Valley from the Great Lakes region.
Expect that coverage will be better on Friday than on Thursday, but
still anticipate that activity will be only very loosely-organized.

Into the upcoming weekend, sharper troughing is fcst to develop in
the Great Lakes and Ohio Valley regions. There remains some model
discrepancy in exactly how this troughing plays out in terms of how
deep the upper low becomes and where it sets up for the Saturday
and Sunday time frame. Either way -- the proposition of having upper
level energy atop typical August daytime environments/instability
will keep the potential for daytime showers and storms in the fcst
right through early next week.

Although the specifics will come into better focus in the coming
days, the weather pattern for the end of the week into the upcoming
weekend at the very least looks unsettled at this point.
Temperatures will generally be close to normal through the remainder
of the long term period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Remnant of an MCV is situated just west of KDAY. Cu have started
to develop to the south and east of this feature. Expect
thunderstorms to develop through the afternoon and into the
early evening hours. Visibilities and cigs will be reduced at
times with this activity. Precipitation will taper off to
showers before dissipating later this evening.

An upper level disturbance will bring an area of showers and
thunderstorms to the region late in the overnight hours and into
the morning daytime hours on Wednesday. MVFR and possibly IFR
cigs will accompany this precipitation as well. MVFR cigs will
linger into the day on Wednesday.

OUTLOOK...Thunderstorms possible into Wednesday afternoon and
then again Friday and Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Novak
SHORT TERM...JGL
LONG TERM...KC
AVIATION...Novak
Hazardous weather outlook, Aug 7, 4:36 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
436 AM EDT Tue Aug 7 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
436 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are likely this afternoon and evening. A
few strong to severe storms will be possible, with damaging wind and
locally heavy rainfall being the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
313 PM EDT TUE AUG 7 2018

INZ080-KYZ089-090-094-095-071945-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-Grant KY-
313 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SWITZERLAND...CARROLL...
NORTHWESTERN GRANT...NORTHWESTERN OWEN AND GALLATIN COUNTIES UNTIL
345 PM EDT...

At 312 PM EDT, radar indicated a strong thunderstorm near Vevay,
moving east at 40 mph. Additional strong thunderstorms are located
near Madison, also moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Carrollton, Vevay, Warsaw, Owenton, Florence, Kentucky Speedway,
Pleasant, Glencoe, Fairview, Ghent, Sanders, Sparta, Worthville,
Prestonville, Center Square, Braytown, Langstaff and Wheatley.

This includes I-71 in Kentucky between mile markers 39 and 66.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3869 8520 3891 8520 3890 8498
      3876 8473 3855 8477 3854 8501 3855 8500
      3857 8504 3857 8507 3860 8508 3858 8521
      3863 8523 3873 8533 3874 8533
TIME...MOT...LOC 1912Z 261DEG 34KT 3868 8504

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:20 PM EDTSpecial Weather StatementILNPike40 min
Aug 7, 4:50 PM EDTSpecial Weather StatementILNScioto40 min
Aug 7, 5:22 PM EDTSpecial Weather StatementILNRoss23 min
Aug 7, 3:37 PM EDTSpecial Weather StatementILNPendleton23 min
Aug 7, 3:38 PM EDTSpecial Weather StatementILNGallatin, Grant37 min
Aug 7, 3:52 PM EDTAreal Flood AdvisoryILNBoone, Carroll, Gallatin, Grant, Owen3 hr
Aug 7, 3:55 PM EDTSpecial Weather StatementILNBracken, Pendleton35 min
Aug 7, 4:05 PM EDTSpecial Weather StatementILNBoone, Kenton25 min
Aug 7, 4:22 PM EDTSevere Thunderstorm WarningILNBracken, Pendleton, Robertson19 min
Aug 7, 4:31 PM EDTSpecial Weather StatementILNMason29 min
Aug 7, 6:09 PM EDTSpecial Weather StatementILNGreenup21 min
Aug 7, 3:00 AM EDTSpecial Weather StatementILNFranklin45 min

Nearby

Special Weather Statements in Kentucky, 2018Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.